About My Health Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Painkillers can Worsen Urinary Symptoms, Says New Study

by Gopalan on September 23, 2007 at 12:44 PM
Font : A-A+

Painkillers can Worsen Urinary Symptoms, Says New Study

Aspirin and other similar painkillers may reduce the risk of developing an enlarged prostate, the condition known as benign prostatic hyperplasia (BPH), recent findings have indicated, yes.

But that is only one part of the story. The other is that nonsteroidal anti-inflammatory drugs (NSAID), may also worsen urinary symptoms in men who already have the condition BPH.

Advertisement

It is unrelated to prostate cancer, but it does cause bothersome symptoms such as frequent urination and difficulty with emptying the bladder completely.

According to a report in the Harvard Men's Health Watch, certain medications, most commonly cold and allergy remedies, can make BPH symptoms worse. Now, a large study in the Netherlands recently implicated NSAIDs as another cause of worsening BPH.
Advertisement

Using data from 5,900 men age 45 and older, researchers found that men using NSAIDs were twice as likely as non-users to develop acute urinary retention, a sudden inability to empty the bladder.

The findings stand in contrast with those from a recent U.S. study of more than 2,400 men with no history of urological problems. Those who regularly used NSAIDs were less likely to develop BPH.

The seemingly conflicting results may reflect two different actions of NSAIDs, according to the report.

In men who already have BPH, the painkillers may worsen urinary symptoms because they block production of chemicals called prostaglandins; the bladder produces prostaglandins to enhance contractions of surrounding muscles, and blocking this process may make it even harder for men with BPH to empty their bladders.

On the other hand, there's evidence that inflammation contributes to the development of BPH, so NSAIDs may help prevent the condition.

However, younger men should not start popping painkillers to the lower their risk of BPH, according to the Harvard publication. All men should use NSAIDs carefully, following the label directions unless a doctor tells them otherwise.

Men with BPH should pay attention to whether their symptoms increase when taking an NSAID. If this does happen, they should tell their doctor, and possibly switch to acetaminophen (Tylenol) for pain relief.

Source: Medindia
GPL/S
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Advertisement
News Category
What's New on Medindia
Menstrual Disorders
Coffee May Help You Fight Endometrial Cancer
Fermented Skin Care
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Interstitial Cystitis Urinary System Urinary Incontinence - Symptom Evaluation Endorphins Painkiller Addiction Top 15 Natural Painkillers Prescription Drug Abuse 

Recommended Reading
Prostate Cancer: Treatment Options
Treatment options of prostate cancer includes waiting, surgery, radiation, hormone therapy, ......
Prostate enlargement - Animation
Interactive section of Medindia gives the symptoms of Prostate Gland Enlargement...
Sales of Painkillers Double in US
Manufacturers of painkillers like oxycodone and codeine are having a whale of a time in US. Retail ....
Endorphins
Endorphins are natural painkillers produced in response to stimuli, like laughter, pain, stress, sex...
Interstitial Cystitis
Interstitial cystistis is an umbrella term where a pathology cannot be defined but the patient suf...
Painkiller Addiction
Painkiller addiction is the use of prescription painkillers in a way not meant by the prescribing do...
Prescription Drug Abuse
Prescription drug abuse is consuming prescription medications in a way different from that as prescr...
Top 15 Natural Painkillers
Natural painkillers, such as herbs and spices can relieve pain too. They can be as potent and effect...

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2022

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
open close
ASK A DOCTOR ONLINE
I have read and I do accept terms of use - Telemedicine

Advantage Medindia: FREE subscription for 'Personalised Health & Wellness website with consultation' (Value Rs.300/-)